Drought, Stonewall
- When
- July 1, 12:00 AM CST to July 7, 12:00 AM CST
- Where
- Stonewall forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Following a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through much of spring 2009, especially over the southern Rolling Plains. As a result, Severe (D2) to Extreme (D3) drought conditions developed by January 2009 and persisted through May 2009.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through much of spring 2009, especially over the southern Rolling Plains. As a result, Severe (D2) to Extreme (D3) drought conditions developed by January 2009 and persisted through May 2009. At the beginning of June, Severe (D2) conditions were still ongoing over Kent and King Counties, and Extreme (D3) drought was in place over Stonewall County.
Beneficial rainfall totals of one to four inches improved moisture conditions over the southern Rolling Plains during late June, and by the first week of July, long-term rainfall deficits improved to near 70% of climatological normal values. Thus the U.S. Drought Monitor indicated an end of Severe (D2) drought over Stonewall County by the 7th.
Improved agricultural conditions were noted in early July, thanks to an increased frequency of convective wetting rains. State agricultural officials continue to estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land used for cotton production.
Although no new economic and agricultural losses were incurred in July, the total economic impact across the South Plains region for the entirety of the 2009 drought were estimated to be near $26 million dollars. Most of these losses are attributed to approximately 750,000 acres of dryland cotton that never germinated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1140 PM CDT TUE JUN 30 2009 .AVIATION... MOIST LOW LEVELS WITH LIGHT WINDS SETTING IN OVERNIGHT. WEAKENING OUTFLOW FROM EARLIER STORMS NEAR KCDS WILL BE PUSHING CLOSE TO KLBB BEFORE WEAKENING LATER TONIGHT. HOWEVER...ENOUGH REASON TO MAINTAIN AT LEAST A RISK FOR LIGHT FOG AT KLBB BY DAYBREAK. OTHERWISE DO NOT SEE ANY FURTHER OPPORTUNITY FOR STORM CHANCES OVERNIGHT WITH VFR DOMINATING. RMCQUEEN && .PREV DISCUSSION... /ISSUED 524 PM CDT TUE JUN 30 2009/ AVIATION... DRY AIRMASS HAS MOVED IN...AS VIEWED BEST BY THE WATER VAPOR SATELLITE. EARLIER SHOWERS NEAR KLBB NOW WELL TO THE SOUTH...WHILE ISOLATED SHOWERS AND -TSRA IN THE PANHANDLE SHOULD BE MOSTLY WEAKENING AS THEY DRIFT SOUTH OR SOUTHWEST OFF WEAK CONVERGENCE IN THAT AREA AND INTO DRIER SINKING AIRMASS. LOW RISK OF LIGHT FOG AT KLBB NEAR SUNRISE WAS RETAINED FOR THE 00Z TAF PACKAGE. RMCQUEEN PREV DISCUSSION... /ISSUED 247 PM CDT TUE JUN 30 2009/ SHORT TERM... DRIER MID/UPPER LEVEL AIR WORKING ITS WAY INTO THE FCST AREA FROM THE NORTH PER WATER VAPOR IMAGERY AND AS MODELS HAVE BEEN SUGGESTING WOULD HAPPEN. BULK OF THE PRECIPITATION HAS WORKED SOUTHWARD INTO THE PERMIAN BASIN AND BIG COUNTRY WHILE SOME ISOLATED SHOWERS AND STORMS CONTINUE TO GO UP ALONG OUTFLOW BOUNDARIES ACROSS THE SWRN QUARTER OF THE FCST AREA. EXPECT THIS TREND TO CONTINUE WITH THE BEST CHANCE FOR ADDITIONAL PRECIP EARLY THIS EVENING BEING ACROSS THE EXTREME SRN PART OF THE FCST AREA AND CHANCES QUICKLY DECREASING TO THE NORTH. DEEP LAYER MOISTURE TO BE PUSHED SOUTH OF THE FCST AREA WEDNESDAY WHILE MID LEVEL HIGH PRESSURE WILL ATTEMPT TO BUILD OVERHEAD. CANNOT RULE OUT AN ISOLATED SHOWER OR STORM WITH AFTN HEATING IN THIS PATTERN...BUT CHANCES SEEM BELOW MENTION AND WILL MAINTAIN SUB-15 PCT POPS THROUGH WEDNESDAY. TEMPS SHOULD BEGIN TO REBOUND WITH MORE INSOLATION AND DRIER AIR THROUGH THE DEPTH OF THE TROPOSPHERE... ALTHOUGH DEW POINT TEMPS A LITTLE HIGHER THAN SEASONAL NORMS SHOULD PERSIST GIVEN LIGHT SELY LOW LEVEL FLOW AND RESIDUAL MOISTURE FROM RECENT RAINFALL. GIVEN THAT EXPECTATION WILL SHY AWAY FROM THE WARMER MAV NUMBERS AND PREFER A BLEND OF MAV AND MET. LONG TERM... SYNOPSIS... UPPER LEVEL HIGH AND ATTENDANT RIDGE EXTENDING INTO THE CENTRAL CANADIAN PRAIRIES WILL SHIFT EWRD AND FLATTEN THROUGH FRIDAY WITH AN UL TROUGH AFFECTING THE REGION LATE SUNDAY INTO MONDAY BEFORE RIDGE ACROSS CENTRAL CONUS RE-ESTABLISHES ITSELF INTO MID WEEK. DISCUSSION... NOT MANY CHANGES TO INHERITED PACKAGE ASIDE FROM BUMPING POPS OVER THE WEEKEND INTO EARLY NEXT WEEK. RIDGE ACROSS CENTRAL CONUS CONTINUES TO FLATTEN INTO THE WEEKEND WITH DETAIL DIFFERENCES BETWEEN THE ECM/GFS REGARDING AMPLITUDE REDUCTION OF SAID FEATURE. DRIER CONDITIONS ARE EXPECTED WED-THU BEFORE WEAK FRONT APPROACHES THE AREA FROM THE NORTH FRIDAY MORNING. THE NAM IS MOST AGGRESSIVE WITH THIS FRONT WITH OTHER GUIDANCE SUGGESTING IT WILL STALL NORTH OF THE AREA AND THEN SINK SLOWLY SWRD THROUGH THE WEEKEND GIVING A CHANCE OF TSRA SATURDAY NIGHT THROUGH MONDAY AS MONSOONAL MOISTURE WRAPS AROUND THE WRN PERIPHERY OF UL HIGH. HAVE GONE WITH THE LESS AGGRESSIVE SOLUTION FOR NOW DELAYING MOST PRECIP UNTIL SATURDAY AFTN. GUIDANCE DIVERGES IN UL FLOW SOLUTIONS EARLY NEXT WEEK LEAVING CONSIDERABLE UNCERTAINTY WITH THE FCST THROUGH THE END OF THE PERIOD AND HAVE THUS EDGED TOWARD CLIMATOLOGICAL NORMS. 26 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 92 64 93 66 / 30 10 10 10 20 TULIA 65 92 65 93 66 / 30 10 10 10 10 PLAINVIEW 66 91 66 93 68 / 20 10 10 10 10 LEVELLAND 67 92 67 95 68 / 20 10 10 10 10 LUBBOCK 67 93 69 95 70 / 20 10 10 10 10 DENVER CITY 67 91 68 94 69 / 20 10 10 10 10 BROWNFIELD 67 90 69 94 70 / 20 10 10 10 10 CHILDRESS 71 97 70 99 72 / 30 10 10 10 10 SPUR 69 93 71 96 73 / 20 10 10 10 10 ASPERMONT 71 97 72 99 74 / 20 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 558 AM CDT TUE JUN 30 2009 TXZ021>044-011100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 558 AM CDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THUNDERSTORM ACTIVITY IS EXPECTED TODAY ACROSS THE OUTLOOK AREA. THE ACTIVITY IS EXPECTED TO BE ISOLATED ACROSS THE NORTHERN HALF OF THE AREA AND MORE SCATTERED ACROSS THE SOUTH. OWING TO A VERY MOIST ATMOSPHERE WITH LIMITED INSTABILITY AND LIGHT WINDS...THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL...WHICH MAY CAUSE SOME LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CDT TUE JUN 30 2009
TXZ022>024-010130-
CASTRO TX-SWISHER TX-BRISCOE TX-
809 PM CDT TUE JUN 30 2009
...STRONG THUNDERSTORM OUTFLOW WINDS APPROACHING BRISCOE...
SWISHER...AND CASTRO COUNTIES...
AT 806 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORM OUTFLOW WINDS FROM 30 MILES NORTH OF DIMMITT
TO 10 MILES NORTH OF HAPPY...AND 30 MILES NORTH OF SILVERTON...
MOVING TO THE SOUTH AT 25 MPH.
WIND GUSTS FROM 45 TO 55 MPH SHOULD BE EXPECTED AS THIS STRONG
OUTFLOW WIND GUST MOVES INTO THE AREA...ALONG WITH AREAS OF REDUCED
VISIBILITIES FROM BLOWING DUST.
STRONG THUNDERSTORMS MAY FOLLOW THE WINDS BY ABOUT 30 MINUTES AND
DROP A QUICK QUARTER OF AN INCH OF RAIN AND SMALL HAIL IN SOME AREAS.
MOTORISTS SHOULD BE CAUTIOUS OF LOCALLY SHARPLY REDUCED VISIBILITIES
FROM THE BLOWING DUST. CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA
FOR OTHER UPDATES AND POSSIBLE WARNINGS.
LAT...LON 3475 10118 3469 10120 3448 10152 3439 10182
3446 10213 3467 10245 3476 10242
TIME...MOT...LOC 0100Z 016DEG 23KT 3512 10219 3495 10197
3488 10165 3497 10134 3513 10112The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187129.